Elderly, critically ill COVID-19 patients on lopinavir and ritonavir show an increased risk of bradycardia
Older, critically ill patients with coronavirus disease 2019 (COVID-19) treated with lopinavir (LPV) and ritonavir (RTV) have an increased risk of bradycardia, according to a new study published in Circulation: Arrhyhmia and Electrophysiology.
Bradycardia is classified as a sub 60 beats per minute heart rate for more than 24 hours. Bradycardia can lead to decreased blood flow in the body, which can cause fainting, chest pains, low blood pressure, and heart failure, according to a press release. There are more than 12 million confirmed cases of COVID-19 worldwide, according to the World Health Organization.
In a study of 41 patients with COVID-19 admitted to intensive care unit (ICU) at Amiens University Hospital in Amiens, France, researchers examined elderly patients treated with lopinavir and ritonavir. Patients were treated with 200 mg of LPV and 50 mg of RTV twice daily and received continuous electrocardiogram monitoring.
Researchers found that 22% of the patients experienced bradycardia for more than 24 hours. Additionally, the bradycardia occurred at least 48 hours after initiation of treatment. A blood test measuring the concentration of ritonavir at 72 hours after receiving treatment found that patients with bradycardia had a higher concentration. Researchers also found that bradycardia resolved after dosage was discontinued or reduced.
“Bradycardia could be a sign of severe cardiological or neurological impairment since it is associated with lymphopenia [lower than normal number of white blood cells] that seems to reflect the severity of COVID-19 infection. Intensivists should be aware of this potential side effect in order to closely monitor LPV/RTV plasma levels, notably in elderly patients," the study authors wrote.
No correlation was found between RTV plasma concertation, LPV concentration, and a mean heart rate 3 days after treatment began.
Older, critically ill patients with COVID-19 may have increased risk of bradycardia with lopinavir and ritonavir (News Release) Amiens, France, July 9, 2020, EurekAlert!, Accessed July 10, 2020